Cardiovascular Events Following Treatment Initiation With Atypical Antipsychotic Medications in Publicly Insured U.S. Youth

J Child Adolesc Psychopharmacol. 2018 Sep;28(7):445-453. doi: 10.1089/cap.2017.0121. Epub 2018 Jul 5.

Abstract

Objective: To assess the risk of incident cardiovascular events that led to hospitalizations or emergency department visits following atypical antipsychotic (AAP) treatment initiation in youth according to dose, duration of use, and concomitant use of leading psychotropic medication classes.

Methods: We used computerized Medicaid claims to conduct a retrospective cohort study of youth (5-20 years) who initiated AAP treatment. AAP use was operationalized in a time-dependent manner according to current vs. former use, average daily dose (in risperidone dose equivalents), and duration of use. In a secondary analysis, concomitant use of (1) stimulants and (2) serotonin-reuptake inhibitors (SSRI/SNRIs) with AAPs was also assessed. To account for confounding, disease risk score methodology was used in discrete time failure models.

Results: There were 74,700 youth who initiated AAP treatment (average follow-up = 24.8 months). During follow-up, the risk of cardiovascular events was significantly greater during current than former AAP use (RR = 1.55, 95% CI = 1.09-2.21). Furthermore, for current users of AAPs, the risk of cardiovascular events intensified with average daily dose (RR = 2.04, 95% CI = 1.11-3.77 for >3.75 mg/day vs. ≤1.25 mg/day). The risk of cardiovascular events did not significantly differ according to duration of AAP use. In AAP-treated youth, concomitant SSRI/SNRI use was associated with an increased risk of cardiovascular events (RR = 1.61, 95% CI = 1.01-2.57). By contrast, stimulant use concomitant with AAPs was not significantly associated with an increased risk of cardiovascular events.

Conclusions: In publicly insured U.S. youth, current AAP use was associated with an increased risk of incident cardiovascular events, which intensified with increasing dose and with concomitant SSRI/SNRI use. Prudent interpretation of these findings suggests that further research is needed to identify youth subpopulations with the greatest risk of developing AAP treatment-emergent cardiovascular events.

Keywords: Medicaid; adverse cardiovascular events; atypical antipsychotics; concomitant psychotropic medications; pharmacoepidemiology; youth.

Publication types

  • Research Support, Non-U.S. Gov't
  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Adolescent
  • Cardiovascular Diseases / chemically induced*
  • Child
  • Child, Preschool
  • Emergency Service, Hospital
  • Female
  • Hospitalization
  • Humans
  • Insurance Claim Review / statistics & numerical data
  • Male
  • Medicaid / statistics & numerical data*
  • Retrospective Studies
  • Serotonin Antagonists / adverse effects*
  • Serotonin Uptake Inhibitors / adverse effects*
  • United States

Substances

  • Serotonin Antagonists
  • Serotonin Uptake Inhibitors